MAUDE Adverse Event Report: APRIOMED AB BONOPTY® PENETRATION SET 14G, 9.5 CM; BONOPTY PENETRATION SET

APRIOMED AB BONOPTY® PENETRATION SET 14G, 9.5 CM; BONOPTY PENETRATION SET
Catalog Number 10-1072
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 01/13/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Bonopty penetration set (catalogue no: 10-1072, lot: 2441015) was used.The device was reported to be very difficult to remove from the patient.Upon removal, it was discovered that approximately 40 mm of the distal portion of the device was missing.Via an attached image, it was possible to verify that the affected component is apriomed component 30348, penetration cannula.The exact sequence of movements performed by the practitioner during removal is unknown.The retained portion of the device required surgical intervention on (b)(6) 2026 to remove it from the patient.The procedure was successful, and the part was fully removed.The reported patient outcome was hospitalization.
 
Additional Manufacturer Narrative
Via images from the hospital, it was possible to verify that the affected component is apriomed component 30348, penetration cannula.Despite the remaining piece of the penetration cannula component, the device was discarded at the hospital.Apriomed concluded that the remaining piece from the cannula did not need to be returned, as the images provided were sufficiently clear.It was determined that an examination of the cannula on-site at apriomed would not yield further information beyond that available from the images provided.Previous similar cases with broken cannulas have been determined to occur when the bonopty penetration cannula has been advanced into and passed through the cortical bone instead of anchoring at the cortical bone entrance site.Similar cases with damages observed on the penetration cannula have indicated that it has been exposed to excessive bending/torque forces (wiggle from side to side, forcing it) without the support of a stylet or drill as required and described in the ifu.A device history record (dhr) review has been performed for affected lot 2441015.Dhr review confirmed that the device has been manufactured according to specification without any non-conformances.No (0) non-conformities have been identified during manufacturing that can be related to this reported issue.Material analysis performed and measurements of the penetration cannula inner diameter (id) and outer diameter (od), confirmed that the component was manufactured according to specification and that requirements in iso 9626 have been met.As with any interventional procedure, procedures are not without risks.The risk of needle breakage is a known risk.Device breakage f the penetration cannula in the bone is a known failure mode which is identified within apriomed risk management file.To address the identified risk, the following warnings and precautions are described in the accompanying ifu: the penetration cannula is designed for anchorage and is not intended for passage through thick intact cortical bone.When the procedure is completed, do not remove the cannula without the support of the stylet or drill.Otherwise there is a risk that the cannula may break and part of it remains in the bone.Be careful not to bend the components of the bonopty system during manipulation.The event is determined to be caused by a user error and not due to bonopty malfunction, ergonomic features of the device or insufficient information in the ifu that requires corrective action.During the past 5 years, more than 96 000 units of 12g and 14g bonopty penetration sets have been sold worldwide.To date, no events have been considered reportable to the fda.Apriomed will continue to monitor and analyze complaints, non-serious incidents, and incidents.Any statistically significant increase in the frequency and/or severity of incidents will be monitored and analyzed.

Brand Name
BONOPTY® PENETRATION SET 14G, 9.5 CM
Common Device Name
BONOPTY PENETRATION SET
Manufacturer (Section D)
APRIOMED AB
uppsala business park
virdings allé 28
uppsala, SE- 7 54 5
SW  SE- 754 50
Manufacturer (Section G)
CENOVA AB
florettgatan 4
mjölby, 595 4 3
SW   595 43
Manufacturer Contact
emelie bladin
uppsala business park
virdings allé 28
uppsala, SE- 7-54 5
SW   SE- 754 50
MDR Report Key24387459
Report Number3007664053-2026-00001
Device Sequence Number10289154
Product Code GAA
UDI-Device Identifier07350031350258
UDI-Public07350031350258
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number10-1072
Device Lot Number2441015
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2026
Initial Report FDA Received Date02/19/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age35 YR
Patient SexMale